Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 92, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2017, 7:27 PM CDT for Chase County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 7:27 PM CDT (00:27 UTC)
- Expired
- May 19, 2017, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:48 PM CDT | TORNADO | 3 Nw Cottonwood Falls, KS | BRIEF TOUCHDOWN IN OPEN COUNTRY. |
| May 19, 8:01 PM CDT | TORNADO | 3 N Tallgrass Prairie, KS | ALONG THE CHASE/MORRIS COUNTY LINE. |
| May 19, 8:01 PM CDT | TORNADO | 5 N Tallgrass Prairie, KS | ALONG THE CHASE/MORRIS COUNTY LINE. CORRECTED LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:47 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
872
WUUS53 KICT 200027
SVRICT
KSC017-200115-
/O.NEW.KICT.SV.W.0092.170520T0027Z-170520T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
727 PM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Chase County in east central Kansas...
* Until 815 PM CDT
* At 727 PM CDT, a severe thunderstorm was located 11 miles west of
Cottonwood Falls, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Tallgrass Prairie Preserve,
Tallgrass Prairie and Hymer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
east central Kansas.
LAT...LON 3837 9654 3828 9684 3835 9683 3835 9682
3852 9682 3852 9655
TIME...MOT...LOC 0027Z 233DEG 39KT 3841 9675
HAIL...1.00IN
WIND...70MPH
$$
CARUSO3 follow-up statements
889
WWUS53 KICT 200038
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
738 PM CDT FRI MAY 19 2017
KSC017-200115-
/O.CON.KICT.SV.W.0092.000000T0000Z-170520T0115Z/
Chase KS-
738 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN CHASE COUNTY...
At 737 PM CDT, a severe thunderstorm was located 7 miles northwest of
Strong City, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Tallgrass Prairie Preserve,
Tallgrass Prairie and Hymer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
east central Kansas.
LAT...LON 3837 9654 3828 9684 3835 9683 3835 9682
3852 9682 3852 9655
TIME...MOT...LOC 0037Z 233DEG 39KT 3848 9663
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
LAWSON220
WWUS53 KICT 200047
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
747 PM CDT FRI MAY 19 2017
KSC017-200115-
/O.CON.KICT.SV.W.0092.000000T0000Z-170520T0115Z/
Chase KS-
747 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN CHASE COUNTY...
At 747 PM CDT, a severe thunderstorm was located 7 miles north of
Strong City, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Tallgrass Prairie Preserve,
Tallgrass Prairie and Hymer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
east central Kansas.
LAT...LON 3837 9654 3828 9684 3835 9683 3835 9682
3852 9682 3852 9655
TIME...MOT...LOC 0047Z 237DEG 29KT 3850 9657
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
LAWSON795
WWUS53 KICT 200059
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
759 PM CDT FRI MAY 19 2017
KSC017-200115-
/O.CON.KICT.SV.W.0092.000000T0000Z-170520T0115Z/
Chase KS-
759 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN CHASE COUNTY...
At 759 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Burdick to 8 miles west of Strong
City to 9 miles west of Cottonwood Falls, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Tallgrass Prairie Preserve,
Tallgrass Prairie and Hymer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
east central Kansas.
LAT...LON 3837 9654 3828 9684 3835 9683 3835 9682
3852 9682 3852 9655
TIME...MOT...LOC 0059Z 236DEG 45KT 3851 9677 3842 9669 3832 9671
HAIL...1.00IN
WIND...60MPH
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:05 PM CDT, 22 minutes earlier.
Area forecast discussion, May 19, 7:05 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Wichita KS 705 PM CDT Fri May 19 2017 .UPDATE... Issued at 705 PM CDT Fri May 19 2017 This Evening: At 7 PM CDT, axis of strongest convection extended from around Manhattan to Newton with convection continuing to move northeast around 35 mph. Showers & embedded thunderstorms were also moving northeast around 35 mph across Northeast OK. Current Doppler trends depict the strongest thunderstorms passing just to the southeast of Southeast KS thru 10 PM CDT. UPDATE Issued at 501 PM CDT Fri May 19 2017 Headline: Tornado Watch #250 in effect for all of South-Central and parts of Central & Southeast KS until 10 PM CDT. This Evening: A line of thunderstorms, a few of which are producing tornadoes, continue to move northeast around 30 mph. At 5 PM CDT, the thunderstorms producing tornadoes were surging northeast across Reno and Kingman Counties. All products have been updated. && .SHORT TERM...(This evening through Monday night) Issued at 145 PM CDT Fri May 19 2017 Water vapor imagery shows deep upper low spinning over southern CO/northeast NM. At the surface, stationary front extends from near KMCI to southwest of KICT. Initial round of warm advection storms quickly lifted across the area this morning but it appears it did little to push the front south, with southeast winds still in place across western OK and southern KS. Meanwhile, persistent line of convection remains over eastern OK in an area of strong 850mb moisture transport and theta-e advection. Current thinking is that another round of storms will develop later this afternoon along the surface front over western OK and lift into south central and especially southeast KS. This activity will likely persist into the early evening hours. Should also see additional development southeast of the KS Turnpike this evening as 850-700mb moisture transport once again ramps up. We are also seeing additional convection over western KS, closer to the upper low where mid level lapse rates are maximized with this activity possibly affecting central/south central KS later this afternoon into the early evening hours. While instability doesn't look as high as we had yesterday at this time, there should still be enough early this evening for some severe storms, plus deep layer shear in the 40-55kt range won't hurt. PW's in the 1.75 to 2 inch range southeast of the KS turnpike will also allow for high rainfall rates which may lead to some flooding tonight. Current plan is to keep entire flood watch going and will likely cancel the western flank once the activity over west-central KS lifts out early this evening. By 12z Sat, the upper low will be lifting over southwest Nebraska with the cold front extending through the Ozark region into the Arklatex area. May see some lingering precip over far SE KS Sat morning, but by the early afternoon hours the forecast area will be precip free. Shortwave will continue to lift northeast and will be over the northern Mississippi Valley by Sun afternoon. Should continue with dry and cool conditions Sun as weak surface high pressure pushes east. Confidence is high that we'll see below normal temps for both Sat and Sun with Sat in the 60s with low to mid 70s expected for Sun. .LONG TERM...(Tuesday through Friday) Issued at 145 PM CDT Fri May 19 2017 There is decent model agreement between the GFS and ECMWF in tracking some shortwave energy out of the central Great Basin and across KS late Sun night into Mon. This will bring us our next chance for precip, but with limited moisture not expecting any severe storms or heavy rain. There is a slight chance for some light showers Tue, in the wrap around region of an upper low off to our east, but confidence is low in this panning out. Will finally get into a warming trend for Thu and especially Fri as the upper flow becomes more zonal. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 705 PM CDT Fri May 19 2017 At issuance mid-level low pressure was centered close to the CO/KS border while a somewhat diffuse sfc low was situated over South- Central KS & North-Central OK. A weak stationary front extended east/northeast from the sfc low to West-Central MO. Scattered (+)TSRA continue from Northeast KS, thru South-Central KS, to Eastern OK. The TSRA should continue to move northeast ~30kts across Eastern KS this evening. The scattered convection is causing cigs to vary considerably & will continue to cause significant challenges this evening. Confidence is high that IFR & "low-end" MVFR cigs will continue to spread southeast across most of KS as evening progresses & persist thru late Saturday Morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 50 64 46 75 / 40 10 0 10 Hutchinson 48 63 44 74 / 70 10 0 10 Newton 49 62 44 73 / 60 10 0 10 ElDorado 51 64 45 73 / 40 10 0 0 Winfield-KWLD 53 66 46 75 / 30 10 0 0 Russell 43 60 41 74 / 50 20 0 10 Great Bend 44 61 42 74 / 40 10 0 20 Salina 45 61 43 74 / 90 20 0 10 McPherson 48 62 43 73 / 80 10 0 10 Coffeyville 59 69 47 74 / 70 20 0 0 Chanute 57 68 46 73 / 60 20 0 0 Iola 57 67 46 72 / 70 20 0 0 Parsons-KPPF 59 69 47 73 / 70 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && UPDATE...EPS SHORT TERM...RBL LONG TERM...RBL AVIATION...EPS
Hazardous weather outlook, May 19, 5:00 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 500 PM CDT Fri May 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 500 PM CDT Fri May 19 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are likely this evening, especially across all of South-Central Kansas as well as Greenwood, Elk and Chautauqua Counties of Southeast Kansas where a few tornadoes are likely. Hail up to half dollar-sized and damaging 60 to 70 mph winds are also possible. Thunderstorms with pockets of heavy rainfall rates are also expected throughout the evening areawide which may cause flooding, including rises on area rivers and streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Minor flooding on some area rivers and streams is expected to continue through part of the weekend. Please refer to the Flood Warnings and River Flood statements for details. There is a chance for thunderstorms Sunday night through early next week across much of the area. The risk for organized strong or severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 19, 6:10 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG HUTCHINSON 38.07N 97.91W
05/19/2017 RENO KS PUBLIC
DELAYED REPORT. NINE-INCH DIAMETER TREE LIMB DOWN WEST
SIDE OF HUTCHINSON.
&&
ADKLocal storm report, May 19, 6:20 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FUNNEL CLOUD 4 S MOUNDRIDGE 38.14N 97.52W
05/19/2017 HARVEY KS FIRE DEPT/RESCUE
&&
BDKLocal storm report, May 19, 6:22 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM FUNNEL CLOUD 1 S HESSTON 38.13N 97.43W
05/19/2017 HARVEY KS FIRE DEPT/RESCUE
&&
ADKSpecial weather statement, May 19, 6:33 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
633 PM CDT FRI MAY 19 2017
KSZ051-052-068-200030-
McPherson KS-Harvey KS-Marion KS-
633 PM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern McPherson County in central Kansas...
Northeastern Harvey County in south central Kansas...
Marion County in central Kansas...
* Until 730 PM CDT
* At 631 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms in Harvey and Marion counties,
moving northeast at 50 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms. Heavy rainfall and ponding of water is
also possible.
* Locations impacted include...
Newton, Hesston, Hillsboro, Marion, North Newton, Peabody,
Florence, Goessel, Walton, Lehigh, Durham, Newton Airport and
Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
A tornado watch remains in effect until 1000 PM CDT for south
central, central and east central Kansas.
LAT...LON 3830 9684 3823 9684 3800 9732 3815 9748
3861 9729
TIME...MOT...LOC 2332Z 236DEG 42KT 3813 9735
CARUSOSpecial weather statement, May 19, 7:10 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
710 PM CDT FRI MAY 19 2017
KSZ052-053-200100-
Marion KS-Chase KS-
710 PM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Marion County in central Kansas...
Northwestern Chase County in east central Kansas...
* Until 800 PM CDT
* At 707 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Marion...
moving northeast at 45 mph.
Wind gusts up to 50 mph and torrential rainfall is likely with this
storm.
* Locations impacted include...
Marion, Florence, Lincolnville, Elmdale, Cedar Point, Hymer,
Tallgrass Prairie, Tallgrass Prairie Preserve and Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
east central Kansas.
LAT...LON 3852 9692 3852 9640 3816 9695 3830 9718
3856 9694
TIME...MOT...LOC 0009Z 229DEG 40KT 3836 9696
CARUSOLocal storm report, May 19, 7:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM FLOOD HILLSBORO 38.35N 97.20W
05/19/2017 MARION KS LAW ENFORCEMENT
STREET FLOODING IN HILLSBORO, AS WELL AS NUMEROUS OTHER
LOCATIONS ACROSS THE COUNTY, MAINLY CONFINED TO LOW-LYING
AND FLOOD-PRONE AREAS.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:10 PM CDT | Special Weather Statement | ICT | Marion | 50 min |
| May 19, 7:15 PM CDT | Areal Flood Warning | ICT | Marion | 18 hr |
| May 19, 8:13 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 17 min |
| May 19, 9:54 PM CDT | Areal Flood Warning | ICT | Harvey | 12 hr |
| May 20, 8:45 AM CDT | River Flood Warning | ICT | Reno, Rice | 6 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.